Stopping Montelukast : In June 2020 i... - Asthma Community ...

Asthma Community Forum

19,742 members23,578 posts

Stopping Montelukast

Lilmix03 profile image
5 Replies

In June 2020 i was given a diagnosis of Severe/ Brittle Asthma and was put on Montelukast, Carbocisteine and Spiriva and was told to buy a home nebuliser. Now my Dr has recently advised me to stop taking Montelukast but hasn't given a reason even though he knows that this was what brought my asthma under control in the first place. When I have previously run out of montelukast I have noticed an increase in asthma symptoms. Should I stop taking this suddenly or should I gradually do it? And should I be concerned about stopping it

5 Replies
Bevvy profile image
Bevvy

When I stopped taking montelukast I just stopped with no ill effects but that is just my example. Suggest you speak to your chemist to see what they think. However before doing that I personally would be going back to dr to ask why advising to stop taking it.

Anselm198 profile image
Anselm198

I would ask your Consultant why he is stopping it and tell him/her that you feel you should stay on it because when you have stopped it you experience an increase in symptoms. It can make us feel very powerless in our disease when doctors behave in this way, you need to stand your ground as you know what works best for you. Equally, he may give you a valid reason for stopping this medication but given that it works, it needs to be good.

Poobah profile image
Poobah

I would negotiate with your doctor. Say how your symptoms flare when you forget to take Montelukast and you're willing to try and stop taking it on the proviso that you can restart it if your symptoms flare up. The doctor should have a plan B to treat symptoms and be willing to explain their decisions when withdrawing effective treatment.

Some Montelukast patients do suffer side effects that affect their mental health in some way, and I wonder if this has made your doctor wary of the medication - did you discuss side effects? There are a list of side effects on the patient leaflet.

djbloke2000 profile image
djbloke2000

I had to stop taking Montelukast, as it was giving me chest pains and anxiety. It was given to me because of my wheezing late in the evening and through the night. This has cleared up, thankfully! My GP, changed my inhaler to symbiocort from Fostair. He did not rate Montelukast as a medicine, ineffectual for me.

EducationAvion profile image
EducationAvion

I take montelukast and have feared the same thing happening to me once my asthma is undercontroll again! I have done some research into the side effects of stopping and you can get depressed from it even if you did not feel that way taking it!

As others have said you should get a reason as to why your stopping. One thing I have learnt with my asthma is sometimes you need to push back and stand up for yourself, you know your body better than anyone, if they can't give you a reason then I would say push back to stay on it but they may have a very good reason to take you off it, it could be to see how you unstable your asthma is without it or they may be in the hopes that your asthma has settled enough to maybe not require it anymore!

You may also like...